Hail, Iroquois
- When
- June 4, 6:19 PM CST to 6:21 PM CST
- Where
- Iroquois County, 5 mi W of Watseka
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.780, -87.826
Severe thunderstorms developed over central Illinois during the evening hours of June 4th and moved northeast across eastern Illinois during the early morning hours of June 5th. Some of the evening thunderstorms produced wall clouds and funnel clouds but only one tornado was confirmed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms developed over central Illinois during the evening hours of June 4th and moved northeast across eastern Illinois during the early morning hours of June 5th. Some of the evening thunderstorms produced wall clouds and funnel clouds but only one tornado was confirmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 6:17 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
717 PM CDT WED JUN 4 2008
.DISCUSSION...
300 PM CDT
THE FORECAST PICTURE REMAINS JUST AS CHALLENGING EVEN AS WE GET
CLOSER TO THE EVENT. AT THE SURFACE...THE WARM FRONT HAS SURGED
NORTH DURING THE EARLY AFTERNOON HOURS...PUSHING NORTH OF RFD OVER
NCNTRL IL AND JUST SOUTH OF MDW IN NERN IL AND NORTH OF VP IN NRN
IN. THE COOLER LAKE WATERS WILL LIKELY INHIBIT NED PROGRESSION OF
THE FRONT OVER THE ERN EXTREME...BUT SHOULD CONTINUE A LITTLE
FURTHER NORTH OVER THE WRN EXTREME. EXPECT THAT THE FRONT SHOULD GO
STORY ALGA THE IL/WI BORDER LATE THIS EVENING...PUTTING MUCH OF THE
AREA IN A MOISTURE LADEN WARM SECTOR. CONVECTION HAS ALREADY BROKEN
OUT OVER CNTRL IL AT ISSUANCE TIME AND LATEST SATELLITE IMAGERY
INDICATES WIDESPREAD CU DEVELOPMENT AND A CONTINUED DECREASE IN
CLOUD COVER OVER NRN IL. SFC TEMPS CONTINUE TO WARM THIS AFTERNOON
AND HAVE SURGED INTO THE UPPER 70S TO LOW 80S SOUTH OF THE
FRONT...WITH DEWPOINT INCREASING INTO THE UPPER 60S AND LOWER
70S...THERE WILL BE PLENTY OF MOISTURE TO WORK WITH. THE MAJOR
CONCERN FOR THE SHORT TERM WILL BE TIMING AND INTENSITY OF
CONVECTION. FOR MODEL GUIDANCE TODAY...HAVE GENERALLY FOLLOWED THE
GFS PATTERN WHICH HAS BEEN RATHER CONSISTENT. GFS BUFKIT SOUNDINGS
SHOW A THIN BUT INCREASING POSITIVE CAPE PROFILE WITH LITTLE CINE.
BY 00Z...NRN IL SOUNDINGS SHOW CAPE REACHING NEAR 2000 J/KG...SO
CONVECTIVE POTENTIAL IS HIGH. EVEN THOUGH NO ACTIVITY HAS STARTED
YET THIS AFTERNOON OVER THE LOCAL AREA FEEL CONFIDENT ENOUGH TO KEEP
LIKELY POPS OVER THE AREA THROUGH 06Z. THE SEVERE POTENTIAL REMAINS
IN PLACE AS WELL AS HEAVY RAINFALL/FLOODING POTENTIAL...PARTICULARLY
FOR THE SOUTHER COUNTIES WHICH HAVE RECEIVED EXCESSIVE RAINFALL OVER
THE PAST SEVERAL DAYS. GIVEN THE LY MID LEVEL FLOW OF RAND 50KT
AND SLY LOWER LEVEL FLOW...THERE SHOULD BE ADEQUATE VEERING OF
WINDS WITH HEIGHT AND STRONG ENOUGH MID LEVEL FLOW TO SUPPORT SEVERE
CRITERIA HAIL AND WINDS. ACTIVITY SHOULD CONTINUE THROUGH THE
OVERNIGHT HOURS...THOUGH LIFTING NED WITH TIME AS THE WARM FRONT
CONTINUES TO LIFT NED INTO WISCONSIN. SOME LINGERING CONVECTIONS IS
POSSIBLE OVER THE NRN TIER COUNTIES THROUGH THE MORNING HOURS...BUT
THE MAIN CONCERN WILL SHIFT TO HEAT AND HUMIDITY FOR THURSDAY AND
FRIDAY. WITH A BUILDING HIGH OVER THE SEEN CONUS AND THE DEEPENING
UPPER LOW OVER THE NRN PLAINS...PERSISTENT SLY FLOW WILL ALLOW FOR
A CONTINUED PATTERN OF WARM/MOIST ADVECTION WITH TEMPERATURE
APPROACHING...OR EXCEEDING 90F FOR THE FIRST TIME THIS SPRING. THE
HIGH REMAINS PARKED OVER THE SEEN CONUS FOR THE NEXT FEW
DAYS...WHILE THE CNTRL PLAINS UPPER LOW TRACKS NEED INTO CANADA AND
WEAKENS AS IT TRIES TO RIDE OVER THE RIDGE. CONSEQUENTLY...THERE IS
LITTLE CHANGE IS EXPECTED IN THE PATTERN OR GENERAL FORECAST FOR THE
FEW DAYS. WILL MAINTAIN A PERIOD WARM...HUMID CONDITIONS FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. WITH THE BUILDING ERN
RIDGE...THE BEST CHANCE FOR DRY WEATHER SHOULD BE THURSDAY NIGHT AND
EARLY FRIDAY...BUT POPS SHOULD INCREASE FOR LATE FRIDAY AND SATURDAY
AS A SHORT WAVE ROTATING AROUND THE SERN PERIPHERY SHOULD MOVE OVER
NWRN IL...PROVIDING ADEQUATE UPPER SUPPORT TO JUSTIFY THE LIKELY
POPS FOR FRIDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.
KREIN
&&
.AVIATION...
717 PM CDT
0000 UTC TAFS...
CONVECTION FIRING ALONG SURFACE BOUNDARY BETWEEN I-74 AND I-80
ACROSS EASTERN IL IN AREA OF GOOD SURFACED BASED INSTABILITY WITH
CAPE VALUES AROUND 2200 AND L.I.S -3 TO -4. AS TSTMS MOVE FARTHER
NORTH EXPECT ACTIVITY TO WEAKEN SOMEWHAT AS IT INTERACTS WITH COOL
STABLE LAYER ASSOCIATED WITH LAKE MICHIGAN. HOWEVER EXPECT TSTMS
TO STILL BE CAPABLE OF PRODUCING HAIL AND 35 KT WIND GUSTS AS FAR
NORTH AS ORD/DPA/MDW/GYY AS MARINE LAYER VERY SHALLOW AT THIS
POINT.
CURRENT TRENDS BRING TSTMS NORTH TO MDW/GYY AROUND 02Z AND ORD
AROUND 0230Z. EXPECT ABOUT A 2 HOUR WINDOW OF THUNDER WITH TSTMS
CONTINUING TO LIFT NORTH DURING THE EVENING. LAKE BREEZE BOUNDARY
CONTINUES TO SLOWLY PUSH WEST THIS EVENING AND WITH CONVECTION
OVERRIDING THIS BOUNDARY EXPECT WIND FIELD TO BECOME MESSY.
SOUTHERLY GRADIENT TO GRADUALLY REESTABLISH ITSELF OVERNIGHT AS SFC
BOUNDARY LIFTS FARTHER NORTH AND SOUTHERLY GRADIENT TAKES HOLD.
EXPECT TO SEE SOME REDUCTION IN VISIBILITY LATE TONIGHT AND TOWARD
DAYBREAK WITH LIGHT FOG AND HIGH SFC DEW POINTS/WET GROUND. MODEST
SOUTHERLY GRADIENT SHOULD INHIBIT ANY DENSE FOG HOWEVER WITH THE
EXCEPTION OF OVER LAKE MICHIGAN OR ALONG THE IMMEDIATE SHORE LINE.
ED F
&&
.MARINE...
114 PM CDT
A STATIONARY FRONT LIES FROM NORTHERN OHIO THROUGH NORTH CENTRAL
ILLINOIS TO A LOW IN SOUTHERN KANSAS THIS MORNING. THE PRESSURE OF
THE LOW IN KANSAS MOVE INTO EASTERN IOWA BY THIS EVENING. THE
FRONT WILL MOVE NORTH AS A WARM FRONT INTO NORTHERN ILLINOIS...
NORTHERN
INDIANA TO NORTHERN OHIO. THIS FRONT WILL CONTINUE MOVING NORTH
TO NORTHERN LAKE MICHIGAN BY THURSDAY EVENING.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH UNTIL 11 PM CDT THIS EVENING FOR FORD-IROQUOIS-
LIVINGSTON COUNTIES.
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR BENTON COUNTIES.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT WED JUN 4 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT WED JUN 4 2008 /500 PM EDT WED JUN 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS EVENING AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE: HAIL UP TO 1 INCH.
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAVY DOWNPOURS WHICH COULD RESULT IN LOCALIZED FLOODING.
AREAS AFFECTED...TIMING AND DISCUSSION:
SCATTERED SHOWERS ARE DEVELOPING IN THE LATE AFTERNOON HOURS OVER
PORTIONS OF THE REGION ALONG AND SOUTH OF INTERSTATE 80. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...PARTICULARLY
SOUTH OF THE INTERSTATE 88 CORRIDOR. COOLER FLOW OFF OF LAKE
MICHIGAN WILL INHIBIT THUNDERSTORM FORMATION NEAR THE LAKE FRONT IN
ILLINOIS AND INDIANA...BUT SOME STORMS MAY FORM ALONG A LAKE BREEZE
BOUNDARY WHICH COULD THEN MOVE INTO LAKE FRONT LOCATIONS.
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BECOME INCREASINGLY
LIKELY ACROSS THE REMAINDER OF THE OUTLOOK AREA DURING THE LATE
EVENING HOURS...POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS. THE
SEVERE THUNDERSTORM POTENTIAL WILL DECREASE INTO THE EARLY MORNING
HOURS.
FLOODING WILL REMAIN A POSSIBILITY OVERNIGHT FOR THE FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA...PARTICULARLY FOR LOCATIONS SOUTH OF A
LINE FROM RENSSELAER TO DWIGHT. THE ENVIRONMENT IS VERY MOIST AND
THESE LOCATIONS HAVE RECEIVED HEAVY RAINFALL IN RECENT DAYS.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO 1 INCH ARE FORECAST
TONIGHT...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.
FLOODING OF URBAN...SMALL STREAMS AND LOW LYING AREAS IS POSSIBLE
TONIGHT OVER LOCATIONS NORTH OF THE RENSSELAER TO DWIGHT LINE AS
SOME THUNDERSTORMS MAY PRODUCE ISOLATED RAINFALL RATES OF 1 TO 2
INCHES PER HOUR AND BASIN AVERAGE AMOUNTS UP TO ONE INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK WITH PERIODIC CHANCES OF
THUNDERSTORMS.
THE MOST ORGANIZED THUNDERSTORM THREAT...INCLUDING THE POTENTIAL
FOR SEVERE THUNDERSTORMS...WILL EXIST LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-050945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
400 PM CDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND LIKELY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
FRIDAY.
THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY FRIDAY NIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE LAKE FROM SATURDAY
NIGHT THROUGH TUESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
400 PM CDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN PORTIONS OF THE LAKE
THIS AFTERNOON...AND ACROSS THE ENTIRE LAKE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY FRIDAY AFTERNOON
INTO FRIDAY NIGHT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE LAKE FROM SATURDAY
NIGHT THROUGH TUESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
717 PM CDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 NNW REMINGTON 40.79N 87.17W
06/04/2008 E1.00 INCH JASPER IN TRAINED SPOTTER
&&
LENNINGThe Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
A tornado touched down in Waldo Township, south of 1100 North, between 100 East and 200 East. A house suffered roof damage near this location. A small agriculture building was blown around a larger agricultural machine shed and destroyed. The larger machine shed suffered some roof damage. Trees and a child's play set were also damaged. Tree damage was reported south of 1200 North between 300 East and 400 East. Some small agricultural buildings were destroyed south of 1300 North, just east of 400 East.
Several streets were flooded in Kankakee with water four to five feet deep in some locations. A motorist was rescued near Brookmont Boulevard. Many fields were flooded in Bourbonnais with a stormtotal rainfall of 5.20 inches.
Multiple roads were closed across parts of eastern Will County due to flooding. Route 50 near Eagle Creek was impassible.
Penny size hail was reported in Norridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99631, 111435, 99633, 99635, 99636, 99791, 99638, 99639, 99783, 99643.